If you have an IUD, you should read this
“You’ve been getting sick a lot!” my sister texted. I shrugged it off. We’re close. We worry about each other. I wasn’t worried though. My mind landed on the obvious reason for my consistent illnesses. I have two young daughters in elementary school; they’re germ factories, I rationalized. Plus, my symptoms were not that concerning. I was groggy, grumpy, had a headache, felt as if my body was fighting something off.
After a few months of “getting sick a lot,” my husband and I noticed a pattern: I always felt sick around the middle of every month. This was the first clue that what I was fighting was not a virus but, instead, related to my sex, to my monthly cycle. I had experienced symptoms of PMS in the past, but since I started using the Mirena IUD after the birth of my son more than ten years ago, the cramping, irritability, and headaches had vanished along with my period.
I turned to the women in my life for answers. I asked them about the symptoms they experienced with their monthly cycles, trying to get a sense of whether or not my experience was “normal.”
“YEP!” many said, eyes wide with understanding.
“I sometimes take the first day of my cycle off work,” a friend admitted.
“My husband calls my time of the month Shark Week,” my sister declared.
I assumed my cycles were shifting due to age. I had just turned 39. Perhaps they were an early sign of perimenopause. I purchased some Midol and turned to the strategy my Midwestern upbringing had pounded into my psyche: buck up. As women, we learn to diminish the discomfort associated with child-bearing and the processes that allow for it.
A few months after I discovered the pattern in my illness, it shifted. Instead of once per month, my symptoms emerged twice each month. The severity peaked three days after the symptoms emerged and then dissipated. During the peak, I’d lie in bed too uncomfortable to sleep. My body hummed, my head throbbed, my mind raced — attempting to understand what was causing my discomfort. Feeling ill twice per month was frustrating, but not unbearable. I started taking…